Montana, 2011

Winter Storm in Montana, December 20 to 21, 2011

December 20 to 21, 2011 · NWS BYZ · 2 events in 2 counties and zones

A winter storm system dropped south out of Canada and brought accumulating snow and gusty north winds to the Beartooth/Absaroka Mountains and adjacent eastern foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A winter storm system dropped south out of Canada and brought accumulating snow and gusty north winds to the Beartooth/Absaroka Mountains and adjacent eastern foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 20, 8:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 20, 8:59 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
859 PM MST TUE DEC 20 2011

.SHORT TERM...VALID FOR WED AND THU...

UPDATED FORECAST TO INDICATE BETTER CHANCES FOR SNOW IN SOUTHEAST
MONTANA. RADAR IS BECOMING ACTIVE OVER NORTHEAST MONTANA AND
LATEST WRF CONTINUES TREND OF PRODUCING PRECIPITATION IN A SURFACE
TROUGH THAT SHIFTS THROUGH THE AREA DESPITE FLOW ALOFT BEING
CONFLUENT. FOR OTHER AREAS MID LEVEL FLOW IS CAUSING ENOUGH DOWNSLOPING
ENOUGH TO KEEP PRECIPITATION FROM FALLING IN THE BILLINGS AREA BUT
AREAS TO THE NORTH ARE SEEING LIGHT ACTIVITY. EXPECT FLOW TO
BECOME A BIT MORE CYCLONIC BY MIDNIGHT SUPPORTING BETTER
PRECIPITATION INTENSITY MAKING IT MORE ABLE TO REACH THE GROUND.
CURRENT HIGHLIGHTS LOOK GOOD. BORSUM

PREVIOUS DISCUSSION FOLLOWS...
WINTER STORM SYSTEM TO IMPACT THE REGION TONIGHT AND WEDNESDAY.

WINDS REMAIN GUSTY ACROSS THE REGION THIS AFTERNOON IN ADVANCE OF
A COLD FRONT DROPPING OUT OF CANADA. WIND GUSTS AT BIG TIMBER HAVE
REDUCED PER MIXING AND GRADUAL WEAKENING OF THE GRADIENT. HAVE
ALREADY CANCELLED THE HIGH WIND WARNING FOR NORTHERN SWEET GRASS
COUNTY.

JET FORCING WILL INCREASE TONIGHT AS SHORTWAVE DROPS OUT OF
WESTERN CANADA AND COLD FRONT BEGINS TO SAG DOWN FROM THE NORTH.
WEAK PRESSURE RISES NOTED IN NORTH CENTRAL MONTANA NOW...WHICH MAY
EVOLVE INTO A PRELIMINARY FRONT BEFORE COLDER CANADIAN AIR MAKES
ITS WAY INTO THE REGION TOMORROW. THIS STRONGER SECONDARY FRONT IS
STILL WELL TO THE NORTH IN MONTANA. HOW THESE PRESSURE FIELDS
EVOLVE WILL HAVE AN IMPACT ON THE MANNER IN WHICH PCPN DEVELOPS
TONIGHT...WITH THE GFS LOOKING WETTER THAN THE DRIER AND MORE
DOWNSLOPED NAM AND RUC. WILL NEED TO KEEP WATCH OF THIS OVER THE
NEXT FEW HOURS...BUT HAVE LEANED TOWARD THE GFS HERE AS IT SEEMS
TO HAVE A BETTER HANDLE ON MOISTURE AND WIND FIELDS NOW. THAT
BEING SAID...INCREASED JET FORCING WILL LEAD TO INCREASED CHANCES
OF PCPN TONIGHT...WITH UPSLOPE FLOW DEVELOPING AFTER 06Z.
APPROACHING SYSTEM WILL ACTUALLY HAVE TWO COMPONENTS TO IT...
FORCING WITH THE INITIAL SHORTWAVE AND MOIST NORTH FLOW AS TROWAL
SEEMS TO HAVE DEVELOPED IN NORTHERN BRITISH COLUMBIA. THE LATTER
FEATURE WILL IMPACT US IN THE NORTH FLOW TOMORROW AFTERNOON AND
NIGHT...AND WILL BE A KEY PLAYER IN PROLONGING OUR PCPN CHANCES
INTO WEDNESDAY NIGHT.

OVERALL PROGRESSIVE SYSTEM SUGGESTS THAT GREATEST SNOW AMOUNTS
WILL BE LARGELY DETERMINED BY AREAS OF MOIST UPSLOPE FLOW. FORCING
ALONG BAROCLINIC ZONE WILL SHIFT NORTH TO SOUTH AND BE GREATEST
FROM ROUGHLY 06-18Z. MOIST NORTH FLOW WILL FOLLOW THEREAFTER.
DENDRITIC LAYER WILL LOWER OVER THE COURSE OF TIME AND WILL
INTERSECT THE NORTH SLOPES FOR A PROLONGED PERIOD OF TIME TOMORROW
INTO TOMORROW NIGHT. WITH ALL OF THIS IN MIND HAVE ISSUED WINTER
STORM WARNINGS ALONG THE NORTH SLOPES OF THE BEARTOOTH ABSAROKA...
PRYOR AND BIG HORN MOUNTAINS...INCLUDING MCLEOD...RED LODGE...
PRYOR...FORT SMITH...DAYTON AND STORY. LESSER AMOUNTS WILL FALL A
BIT NORTH OF THIS AREA AND HAVE ISSUED ADVISORIES HERE. THIS
INCLUDES THE CITY OF BILLINGS. WILL ALSO PAINT HIGHER END
ADVISORIES FOR LIVINGSTON AND THE PARADISE VALLEY...BUT AMOUNTS
COULD BE LOCALLY HIGHER IF CONVERGENT LOW LEVEL EAST FLOW DEVELOPS
NEAR LIVINGSTON LATE TONIGHT OR EARLY TOMORROW. SNOWFALL WILL BE
WET AND MAY MELT INITIALLY...SEE TEMPS IN THE 40S NOW...AND ANY
WET ROADS WILL FREEZE WEDNESDAY AS TEMPS BEGIN TO DROP MORE
AGGRESSIVELY. WINDS WILL NOT GET OUT OF HAND BUT 20-30 MPH GUSTS
ALONG WITH AN INCREASINGLY POWDERY SNOW SHOULD CAUSE AREAS OF
BLOWING SNOW. OVERALL PLENTY OF TRAVEL ISSUES ASSOCIATED WITH THIS
SYSTEM SO PEOPLE SHOULD PLAN ACCORDINGLY.

PCPN WILL BEGIN LATER TONIGHT AND CONTINUE IN NORTH SLOPES AREAS
INTO WEDNESDAY NIGHT. COULD SEE UP TO A FOOT OF ACCUMULATION IN
UPSLOPE AREAS...WITH NO MORE THAN AN INCH OR TWO ACROSS OUR NORTH.
LOOKS LIKE A 1-4 INCH EVENT FOR THE BILLINGS AREA...WITH GREATEST
AMOUNTS LIKELY OVER THE HIGHER TERRAIN ON THE SOUTH END OF THE
CITY.

SYSTEM WILL EXIT WEDNESDAY NIGHT TRANSITIONING US INTO A DRY
PERIOD OF WEATHER. NEXT POTENTIAL IMPACT IS WIND AND BLOWING SNOW
AS CHINOOK WINDS KICK IN ON THURSDAY. IF THE LIVINGSTON AREA AND
FOOTHILLS SEE SIGNIFICANT SNOWFALL OVER THE NEXT 24 HOURS...
BLOWING SNOW WILL BECOME A HAZARD BY LATE THURSDAY AND THURSDAY
NIGHT AS SW WINDS BEGIN TO CRANK UP IN THESE AREAS. WILL KEEP ALL
OF THIS HIGHLIGHTED IN HWO AND GRAPHIC.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

EXTENDED PERIOD BEGINS FRIDAY WITH THE ELONGATED LOW PRESSURE
TROUGH MOVING OFF TO THE EAST. A MID LEVEL HIGH PRESSURE SYSTEM
WILL ENTER INTO THE PICTURE FROM THE WEST BRINGING WITH IT DRIER
WEATHER TO THE PLAINS. AS QUICKLY AS THE RIDGE BUILDS IN IT WILL
GIVE WAY TO ZONAL FLOW BY CHRISTMAS DAY.

THE MAIN IMPACT FOR THE NEXT WEEK WILL BE THE SURFACE WINDS IN THE
WESTERN ZONES OVER THE HOLIDAY WEEKEND. MODEL GUIDANCE HAS
CONSISTENTLY BEEN SHOWING INCREASING WINDS AT THE 700 MB LEVEL. BY
FRIDAY EVENING...WINDS AT 700 MB WILL BE IN EXCESS OF 40 KNOTS.
SATURDAY EVENING WILL BRING THE STRONGEST SUSTAINED WINDS AT THAT
LEVEL...IN EXCESS OF 70 KNOTS JUST TO THE NORTHWEST OF THE CWA.

THE ISSUE THEN BECOMES THE POTENTIAL FOR BLOWING AND DRIFTING
SNOW. DEPENDING ON THE AMOUNT OF SNOW COVERAGE...TRAVEL ALONG THE
I-90 CORRIDOR COULD BE HAZARDOUS FOR THE ENTIRE WEEKEND.

OTHERWISE THERE WILL BE A FEW WEAK DISTURBANCES THAT MAKE THEIR
WAY THROUGH THE REGION THROUGH THE NEXT WEEK. ANTICIPATING AN
OCCASIONAL SNOW SHOWER IN THE HIGHER TERRAIN WITH THEM...BUT MOST OF
THE FLOW AT 850 MB WILL BE WESTERLY...BRINGING WITH IT A DOWNSLOPE
AFFECT THAT WILL KEEP THE PLAINS FAIRLY DRY.

TEMPERATURES SHOULD START TO REBOUND TO AT OR SLIGHTLY ABOVE
NORMAL LEV ESL OVER THE WEEKEND...ESPECIALLY WITH THE HIGHER WINDS
AT THE SURFACE. SINGER

&&

.AVIATION...

GUSTY WESTERLY WINDS CONTINUE IN KLVM AND 6SO...BUT ARE
DECREASING AS THE STORM SYSTEM APPROACHES. VFR CONDITIONS CONTINUE
TO PREVAIL...BUT WILL DETERIORATE FROM NORTHWEST TO SOUTHEAST THROUGH
THE NIGHT. PRIMARILY IFR/LIFR CONDITIONS ARE EXPECTED WEST OF A
LINE FROM KBIL TO KSHR BY WEDNESDAY MORNING...DUE TO REDUCED CIGS
AND REDUCED VISIBILITY IN SNOW. MVFR/IFR CONDITIONS ARE
EXPECTED EAST OF KBIL TO KMLS. LOCALIZED VLIFR CONDITIONS WILL BE
POSSIBLE IN HEAVIEST SNOWS. REDUCED FLIGHT CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH THE DAY ON WEDNESDAY. MOUNTAIN
OBSCURATIONS WILL BE LIKELY. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 026/029 011/026 015/038 020/035 022/038 024/040 021/041
    79/S    20/N    00/N    00/B    00/U    01/B    00/B
LVM 025/027 004/026 010/034 014/038 014/040 020/041 019/041
    79/S    30/Q    00/N    11/B    10/B    01/B    00/B
HDN 022/031 006/029 010/039 019/036 020/040 020/042 017/043
    69/S    30/B    00/B    00/B    00/B    00/B    00/B
MLS 024/030 010/029 014/037 022/035 018/036 021/037 020/038
    67/S    10/B    00/U    00/B    00/B    00/N    00/B
4BQ 022/031 010/029 011/038 022/036 018/036 020/039 021/040
    48/S    30/B    00/U    00/B    10/B    01/B    00/B
BHK 022/029 011/026 012/037 022/037 015/034 017/036 019/038
    46/S    10/B    00/U    00/N    10/B    01/N    00/B
SHR 023/028 007/026 007/038 015/034 015/035 017/037 015/037
    59/S    60/B    00/B    00/B    10/U    01/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST WEDNESDAY
      FOR ZONES 34>36-39>41-57-58-64-65.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONES 38-56-66-67.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST WEDNESDAY
      FOR ZONE 63.
WY...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 20, 3:20 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MST TUE DEC 20 2011

MTZ028>042-056>058-063>068-WYZ098-099-212230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
320 PM MST TUE DEC 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM SYSTEM IS EXPECTED TO IMPACT AREAS WEST OF A
ROUNDUP TO BROADUS LINE WITH SIGNIFICANT SNOWFALL TONIGHT THROUGH
WEDNESDAY. THE BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAIN RANGES AND
THEIR ASSOCIATED FOOTHILL REGIONS WILL SEE THE BEST POTENTIAL FOR
HEAVY SNOWFALL DURING THIS PERIOD. WIDESPREAD SNOW ACCUMULATIONS
AROUND 3 INCHES SEEM REASONABLE WITH HEAVIER SNOWFALL POSSIBLE.
THIS SYSTEM IS EXPECTED TO CAUSE TRAVEL DIFFICULTIES. EAST OF THE
ROUNDUP TO BROADUS LINE SNOW ACCUMULATIONS ARE EXPECTED TO BE
LIGHTER...HOWEVER ROADS WILL LIKELY BE SNOW COVERED AND SLICK IN
THESE AREAS IMPACTING TRAVEL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWEST WINDS WILL DEVELOP LATE THURSDAY NIGHT IN THE WESTERN
FOOTHILLS FROM LIVINGSTON TO NYE...AND NORTH FROM BIG TIMBER TO
HARLOWTON. THESE WINDS WILL BECOME STRONG ON FRIDAY WITH POSSIBLE
SOUTHWEST WINDS GUSTING 45 TO 55 MPH. THE STRONG WIND GUSTS
COMBINED WITH SNOW COVER MAY RESULT IN SIGNIFICANT BLOWING AND
DRIFTING SNOW WHICH COULD CREATE VERY POOR VISIBILITIES AND
DRIFTING OVER ROADWAYS. BLOWING SNOW AND STRONG CROSSWINDS ARE
POSSIBLE ON PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER AS WELL
AS PORTIONS OF HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON AMONG
OTHER ROADWAYS IN THE AREA.

HOLIDAY TRAVEL THIS WEEK HAS THE POTENTIAL TO BE SIGNIFICANTLY
IMPACTED...MAINLY WEST OF A ROUNDUP TO BROADUS LINE. TRAVELERS
SHOULD MONITOR THE LATEST FORECAST FOR DETAILS AND CHANGES ALONG
THEIR PATH OF TRAVEL AND PLAN FOR POTENTIAL WINTER CONDITIONS.
TRAVELERS SHOULD ALSO MAKE SURE TO HAVE A WINTER SURVIVAL KIT IN
THEIR VEHICLES IN CASE OF AN EMERGENCY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Red Lodge Foothills

When
December 20, 10:00 PM MST to December 21, 8:20 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 10+ inches were common across the area.

Winter Storm, Absarokee / Beartooth Mountains

When
December 21, 3:00 AM MST to 8:20 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

The northeast facing slopes received the most snow. Placer Basin reported 12 inches of snow while Cole Creek reported 13 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353783, 353784.